Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Milwaukee, WI

June 29, 2005Iowa County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 29, 2005, 11:44 PM CDT for Iowa County, Sauk County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2005, 11:44 PM CDT (04:44 UTC)
Expired
Jun 30, 2005, 12:48 AM CDT
In force
64 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Sauk County, WI

The radar

The La Crosse radar (KARX), 97 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 300443
SVRMKX
WIC049-111-300545-
/O.NEW.KMKX.SV.W.0097.050630T0444Z-050630T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1144 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAUK COUNTY IN SOUTH CENTRAL WISCONSIN
  NORTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 1245 AM CDT

* AT 1144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS LOCATED ALONG A LINE
  EXTENDING FROM 38 MILES WEST OF REEDSBURG TO 32 MILES SOUTHWEST OF
  SPRING GREEN...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING GREEN AROUND 1210 AM CDT...
  REEDSBURG AROUND 1220 AM CDT...
  LAKE DELTON AROUND 1230 AM CDT...

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4364 9028 4304 9046 4313 8988 4362 8975

$$

REM
4 follow-up statements
000 
WWUS53 KMKX 300507
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1204 AM CDT THU JUN 30 2005

WIC049-111-300545-
/O.CON.KMKX.SV.W.0097.000000T0000Z-050630T0545Z/
SAUK-IOWA-
1204 AM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM CDT FOR
NORTHERN IOWA AND SAUK COUNTIES...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 10 MILES NORTHWEST OF REEDSBURG TO 11 MILES NORTHWEST 
OF DODGEVILLE...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  REEDSBURG BY 1210 AM CDT...
  SPRING GREEN...AND ROCK SPRINGS BY 1215 AM CDT...
  LAKE DELTON BY 1220 AM CDT...
  WEST BARABOO AND BARABOO BY 1225 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4364 9029 4303 9042 4305 8986 4320 8986
      4355 8961 4355 8974 4362 8975

$$

HENTZ
000 
WWUS53 KMKX 300520
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1218 AM CDT THU JUN 30 2005

WIC049-111-300545-
/O.CON.KMKX.SV.W.0097.000000T0000Z-050630T0545Z/
SAUK-IOWA-
1218 AM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM CDT FOR
NORTHERN IOWA AND SAUK COUNTIES...

AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM WISCONSIN DELLS TO 13 MILES NORTH OF 
DODGEVILLE...MOVING EAST AT 45 MPH.

OTHER SEVERE STORMS WERE MOVING INTO NORTHERN IOWA COUNTY.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WEST BARABOO...BARABOO AND ARENA BY 1225 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4364 9029 4303 9042 4302 8984 4320 8986
      4355 8961 4355 8974 4362 8975

$$

HENTZ
000 
WWUS53 KMKX 300533
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 AM CDT THU JUN 30 2005

WIC049-111-300545-
/O.CON.KMKX.SV.W.0097.000000T0000Z-050630T0545Z/
SAUK-IOWA-
1230 AM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM CDT FOR
NORTHERN IOWA AND SAUK COUNTIES...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS CAPABLE 
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF WISCONSIN DELLS 
TO 8 MILES SOUTHWEST OF SAUK CITY...MOVING EAST AT 45 MPH.

SEVERE STORMS WERE ACROSS MUCH OF SAUK AND NORTHERN PORTIONS OF IOWA 
COUNTIES. 

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. A 51 MPH WIND WAS 
REPORTED AT BARABOO AT 1228 AM. THIS IS A DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4364 9029 4303 9042 4302 8984 4320 8986
      4355 8961 4355 8974 4362 8975

$$

HENTZ
000 
WWUS53 KMKX 300548
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1246 AM CDT THU JUN 30 2005

WIC049-111-300556-
/O.EXP.KMKX.SV.W.0097.000000T0000Z-050630T0545Z/
SAUK-IOWA-
1246 AM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR SAUK COUNTY EXPIRED AT 1245 
AM CDT...

STRONG THUNDERSTORMS OVER SAUK COUNTY COULD STILL PRODUCE WINDS 
AROUND 50 MPH...BUT THE GUST FRONT PRODUCING MOST OF THE DAMAGE HAS 
EXITED SAUK COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTH CENTRAL WISCONSIN.

LAT...LON 4364 9029 4303 9042 4302 8984 4320 8986
      4355 8961 4355 8974 4362 8975

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:29 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 2:29 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 PM CDT WED JUN 29 2005

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND PRECIPITATION
CHANCES TONIGHT.

.IN THE SHORT TERM...
MODELS...TO VARYING DEGREE...BRING STRONG UPPER TROF ACROSS MN
AND WI NEXT 24-36 HOURS. FROM THE SURFACE LOW OVER THE DAKOTAS...A
WARM FRONT STRETCHES TO NORTHERN IL. TSTMS ALREADY FIRING ALONG
THIS FRONT OVER NORTHEAST IL. AS WARM FRONT MOVES NORTHWARD THIS
EVENING...WOULD EXPECT SOME TSTMS ALONG IT...SO BETWEEN 03Z AND 06Z
HAVE GONE LIKELY WITH THE TSTMS. LOW LEVEL SHEAR MAY SUPPORT SOME
SUPERCELLS...RUC MODEL HAS DECENT HODOGRAPH THAT SUPPORTS SUPERCELLS.
MODELS DO TEND TO WASH WARM FRONT OUT AS IT MOVES NORTHWARD...SO THIS
IMPLIES THAT DIRECTIONAL SHEAR WILL NOT BE SO GREAT ALONG/NEAR
WARM FRONT...WITH LESSER CHANCES FOR SUPERCELLS AND POSSIBLE
TORNADOES. WE/LL HAVE TO WAIT AND SEE WHAT HAPPENS.

LATER TONIGHT...STRONG 40-50 KT LLJ PROGGED TO DRIFT TO MO/IL/WI
AREA...WHICH WHEN COUPLED WITH SHORT WAVE ALOFT/DYNAMICS...WILL
SUPPORT CLUSTERS OF STORMS/SOME SUPERCELLS. THIS ACTIVITY SHOULD
MERGE INTO A LINEAR MCS WITH UNIDIRECTIONAL SHEAR PROFILES SUPPORTING
A DAMAGING WIND THREAT...AS MENTIONED IN PREVIOUS DISCUSSION. THIS
SQUALL LINE WILL BE AHEAD OF COLD FRONT. SINCE ALL MODELS PRETTY
MUCH GIVING VARYING AMOUNTS OF PCPN...DECIDED TO GO WITH 80 POPS...
IN THE FORM OF PERIODS OF...FOR LATE TONIGHT.

COLD FRONT NOT PROGGED TO MOVE OUT OF SOUTHERN WI UNTIL THURSDAY
MORNING..AFTER DAYBREAK...DEPENDING ON HOW ONE READS THE MAPS.
WILL HAVE CHANCE OF TSTMS CONTINUING INTO THURSDAY MORNING HOURS
TO PAY RESPECT. PROGGED DRY SLOT FOR THURSDAY OVER WI WILL LEAD TO
GOOD MIXING. THE ASSOCIATED SUBSIDENCE FOR AFTERNOON HOURS WILL HELP
CAP OUT THE ATMOSPHERE TO PREVENT CONTINUING CHANCES OF SHOWERS.

LOOKS LIKE NICE WEATHER FOR SATURDAY INTO SUNDAY AS HIGH PRESSURE
MOVES ACROSS GREAT LAKES REGION. NEXT ROUND FOR SUNDAY NIGHT WITH
NEXT SYSTEM.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAPELA
Hazardous weather outlook, Jun 29, 8:45 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT WED JUN 29 2005

WIZ046-047-051-052-056>060-062>072-301100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
845 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...WITH THE POSSIBILITY OF AN ISOLATED TORNADO WITH THE MOST
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM TEMPERATURES WILL KEEP THE HEAT INDEX TO NEAR 90 THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY THURSDAY
MAINLY IN THE FAR EAST. DAMAGING WINDS WILL BE THE PRIMARY THREAT.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-301100-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS-
845 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN
THREAT WILL BE WINDS OVER 50 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY
THURSDAY. THE MAIN THREAT WILL BE WINDS OVER 50 KNOTS.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE DAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT FOR WINDS OF AROUND 25 KNOTS OR MORE...AND ROUGH
WATERS.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

NJ

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningMKXColumbia, Marquette44 min
Jun 30, 12:42 AM CDTSevere Thunderstorm WarningMKXIowa, Lafayette53 min
Jun 30, 12:52 AM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake41 min
Jun 30, 2:42 AM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Waukesha36 min
Jun 30, 2:51 AM CDTSevere Thunderstorm WarningMKXRock, Walworth41 min
Jun 30, 4:01 AM CDTSevere Thunderstorm WarningMKXRock21 min
Jun 30, 4:08 AM CDTSevere Thunderstorm WarningMKXWalworth40 min
Jun 30, 4:35 AM CDTSevere Thunderstorm WarningMKXWaukesha27 min
Jun 30, 4:47 AM CDTSevere Thunderstorm WarningMKXMilwaukee25 min
Jun 30, 4:48 AM CDTSpecial Marine WarningMKX87 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.